×

zbMATH — the first resource for mathematics

Eventual regularity of the two-dimensional Boussinesq equations with supercritical dissipation. (English) Zbl 1311.35221
Summary: This paper studies solutions of the two-dimensional incompressible Boussinesq equations with fractional dissipation. The spatial domain is a periodic box. The Boussinesq equations concerned here govern the coupled evolution of the fluid velocity and the temperature and have applications in fluid mechanics and geophysics. When the dissipation is in the supercritical regime (the sum of the fractional powers of the Laplacians in the velocity and the temperature equations is less than 1), the classical solutions of the Boussinesq equations are not known to be global in time. Leray-Hopf type weak solutions do exist. This paper proves that such weak solutions become eventually regular (smooth after some time \(T>0\)) when the fractional Laplacian powers are in a suitable supercritical range. This eventual regularity is established by exploiting the regularity of a combined quantity of the vorticity and the temperature as well as the eventual regularity of a generalized supercritical surface quasi-geostrophic equation.

MSC:
35Q35 PDEs in connection with fluid mechanics
76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
35B65 Smoothness and regularity of solutions to PDEs
35D30 Weak solutions to PDEs
26A33 Fractional derivatives and integrals
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adhikari, D; Cao, C; Wu, J, The 2D Boussinesq equations with vertical viscosity and vertical diffusivity, J. Differ. Equ., 249, 1078-1088, (2010) · Zbl 1193.35144
[2] Adhikari, D; Cao, C; Wu, J, Global regularity results for the 2D Boussinesq equations with vertical dissipation, J. Differ. Equ., 251, 1637-1655, (2011) · Zbl 1232.35111
[3] Cao, C; Wu, J, Global regularity for the 2D anisotropic Boussinesq equations with vertical dissipation, Arch. Ration. Mech. Anal., 208, 985-1004, (2013) · Zbl 1284.35140
[4] Caffarelli, L; Vasseur, A, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. Math., 171, 1903-1930, (2010) · Zbl 1204.35063
[5] Chen, Q; Miao, C; Zhang, Z, A new bernstein’s inequality and the 2D dissipative quasi-geostrophic equation, Commun. Math. Phys., 271, 821-838, (2007) · Zbl 1142.35069
[6] Constantin, P.: Euler equations, Navier-Stokes equations and turbulence, Mathematical foundation of turbulent viscous flows, 143, Lecture Notes in Math., 1871, Springer, Berlin (2006) · Zbl 1176.35133
[7] Constantin, P; Doering, CR, Infinite Prandtl number convection, J. Stat. Phys., 94, 159-172, (1999) · Zbl 0935.76083
[8] Constantin, P; Iyer, G; Wu, J, Global regularity for a modified critical dissipative quasi-geostrophic equation, Indiana Univ. Math. J., 57, 2681-2692, (2008) · Zbl 1159.35059
[9] Constantin, P; Majda, A; Tabak, E, Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar, Nonlinearity, 7, 1495-1533, (1994) · Zbl 0809.35057
[10] Constantin, P; Vicol, V, Nonlinear maximum principles for dissipative linear nonlocal operators and applications, Geom. Funct. Anal., 22, 1289-1321, (2012) · Zbl 1256.35078
[11] Constantin, P; Wu, J, Regularity of hlder continuous solutions of the supercritical quasi-geostrophic equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 25, 1103-1110, (2008) · Zbl 1149.76052
[12] Constantin, P; Wu, J, Hlder continuity of solutions of supercritical dissipative hydrodynamic transport equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26, 159-180, (2009) · Zbl 1163.76010
[13] Córdoba, A; Córdoba, D, A maximum princple applied to quasi-geostrophic equations, Commun. Math. Phys., 249, 511-528, (2004) · Zbl 1309.76026
[14] Córdoba, D; Fefferman, C, Scalars convected by a two-dimensional incompressible flow, Commun. Pure Appl. Math., 55, 255-260, (2002) · Zbl 1019.76013
[15] Cui, X; Dou, C; Jiu, Q, Local well-posedness and blow up criterion for the inviscid Boussinesq system in Hölder spaces, J. Partial Differ. Equ., 25, 220-238, (2012) · Zbl 1274.35280
[16] Dabkowski, M, Eventual regularity of the solutions to the supercritical dissipative quasi-geostrophic equation, Geom. Funct. Anal., 21, 1-13, (2011) · Zbl 1210.35185
[17] Danchin, R; Paicu, M, Global well-posedness issues for the inviscid Boussinesq system with yudovich’s type data, Commun. Math. Phys., 290, 1-14, (2009) · Zbl 1186.35157
[18] Danchin, R; Paicu, M, Global existence results for the anisotropic Boussinesq system in dimension two, Math. Models Methods Appl. Sci., 21, 421-457, (2011) · Zbl 1223.35249
[19] Dong, H; Pavlović, N, A regularity criterion for the dissipative quasi-geostrophic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26, 1607-1619, (2009) · Zbl 1176.35133
[20] Weinan, E; Shu, C, Samll-scale structures in Boussinesq convection, Phys. Fluids, 6, 49-58, (1994) · Zbl 0822.76087
[21] Gill, A.E.: Atmosphere-Ocean Dynamics. Academic Press, London (1982)
[22] Hmidi, T, On a maximum principle and its application to the logarithmically critical Boussinesq system, Anal. Partial Differ. Equ., 4, 247-284, (2011) · Zbl 1264.35173
[23] Hmidi, T; Keraani, S; Rousset, F, Global well-posedness for a Boussinesq-Navier-Stokes system with critical dissipation, J. Differ. Equ., 249, 2147-2174, (2010) · Zbl 1200.35228
[24] Hmidi, T; Keraani, S; Rousset, F, Global well-posedness for Euler-Boussinesq system with critical dissipation, Comm. Partial Differ. Equ., 36, 420-445, (2011) · Zbl 1284.76089
[25] Hou, T; Li, C, Global well-posedness of the viscous Boussinesq equations, Discrete Cont. Dyn. Syst., 12, 1-12, (2005) · Zbl 1274.76185
[26] Jiu, Q., Miao, C., Wu, J., Zhang, Z.: The 2D incompressible Boussinesq equations with general critical dissipation. SIAM J. Math. Anal. (in press) · Zbl 1319.35193
[27] Kc, D; Regmi, D; Tao, L; Wu, J, The 2D Euler-Boussinesq equations with a singular velocity, J. Differ. Equ., 257, 82-108, (2014) · Zbl 1291.35221
[28] KC, D., Regmi, D., Tao, L., Wu, J.: The 2D Boussinesq-Navier-Stokes equations with logarithmically supercritical dissipation, submitted for publication. · Zbl 1291.35221
[29] Kiselev, A, Nonlocal maximum principles for active scalars, Adv. Math., 227, 1806-1826, (2011) · Zbl 1244.35022
[30] Kiselev, A; Nazarov, F; Volberg, A, Global well-posedness for the critical 2D dissipative quasi-geostrophic equation, Invent. Math., 167, 445-453, (2007) · Zbl 1121.35115
[31] Lai, M; Pan, R; Zhao, K, Initial boundary value problem for two-dimensional viscous Boussinesq equations, Arch. Ration. Mech. Anal., 199, 739-760, (2011) · Zbl 1231.35171
[32] Larios, A; Lunasin, E; Titi, ES, Global well-posedness for the 2D Boussinesq system with anisotropic viscosity and without heat diffusion, J. Differ. Equ., 255, 2636-2654, (2013) · Zbl 1284.35343
[33] Majda, A.J.: Introduction to PDEs and Waves for the Atmosphere and Ocean, Courant Lecture Notes in Mathematics 9, AMS/CIMS (2003) · Zbl 1278.76004
[34] Majda, A.J., Bertozzi, A.L.: Vorticity and Incompressible Flow. Cambridge University Press, Cambridge (2001) · Zbl 0983.76001
[35] Miao, C; Xue, L, On the global well-posedness of a class of Boussinesq-Navier-Stokes systems, NoDEA Nonlinear Differ. Equ. Appl., 18, 707-735, (2011) · Zbl 1235.76020
[36] Miao, C., Wu, J., Zhang, Z.: Littlewood-Paley Theory and its Applications in Partial Differential Equations of Fluid Dynamics. Science Press, Beijing (2012). (in Chinese)
[37] Moffatt, HK; Ricca, RL (ed.), Some remarks on topological fluid mechanics, 3-10, (2001), Dordrecht · Zbl 1100.76500
[38] Ohkitani, K.: Comparison between the Boussinesq and coupled Euler equations in two dimensions. Tosio Kato’s method and principle for evolution equations in mathematical physics (Sapporo, 2001). Surikaisekikenkyusho Kokyuroku 1234, 127-145 (2001) · Zbl 1159.35059
[39] Pedlosky, J.: Geophysical Fluid Dyanmics. Springer, New York (1987) · Zbl 0713.76005
[40] Stein, E.: Singular Integrals and Differentiability Properties of Functions. Princeton Unviersity Press, Princeton (1970) · Zbl 0207.13501
[41] Silvestre, L, Eventual regularization for the slightly supercritical quasi-geostrophic equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 27, 693-704, (2010) · Zbl 1187.35186
[42] Wu, J., Xu, X.: Well-posedness and inviscid limits of the Boussinesq equations with fractional Laplacian dissipation. Nonlinearity · Zbl 1301.35115
[43] Xu, X, Global regularity of solutions of 2D Boussinesq equations with fractional diffusion, Nonlinear Anal., 72, 677-681, (2010) · Zbl 1177.76024
[44] Zhao, K, 2D inviscid heat conductive Boussinesq equations on a bounded domain, Michigan Math. J., 59, 329-352, (2010) · Zbl 1205.35048
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.